Ohio, 2009Flash Flood and Hail in Ohio, August 28, 2009
August 28, 2009 · NWS ILN · 4 events in 4 counties and zones
Isolated severe weather and flooding developed during the afternoon and early evening hours of Friday August 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe weather and flooding developed during the afternoon and early evening hours of Friday August 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 28, 12:45 PM EST, 50 minutes earlier.
Area forecast discussion, Aug 28, 12:45 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
145 PM EDT FRI AUG 28 2009
.SYNOPSIS...
A STATIONARY FRONT OVER SOUTHERN OHIO AND INDIANA WILL MOVE BACK
TO THE NORTH AS A WARM FRONT TODAY. THE THREAT FOR THUNDERSTORMS
WILL INCREASE TONIGHT AS LOW PRESSURE TRACKS INTO THE LOWER GREAT
LAKES AND AN ASSOCIATED COLD FRONT SWEEPS THROUGH THE REGION. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE LATTER HALF OF THE
WEEKEND AND FIRST OF NEXT WEEK...OFFERING DRIER CONDITIONS AND
MUCH COOLER AIR.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LATEST RUC ANALYSIS INDICATES A WEAK H5 SHOFT WAVE ADVECTING
EWD ACROSS CNTRL IL WITH A CLOSED LOW LOCATED ACROSS THE FL
PANHANDLE. THE FLOW ALOFT REMAINS WEAK...WITH THE LACK OF ANY JET
AXIS. AT H7...A DRY POCKET OF AIR IS ADVECTING NEWD FROM CNTRL KY
INTO THE CWA...CORRELATING WELL WITH CLEARING IN BTW THE TROPICAL
MOISTURE ADVECTING NWD IN ASSOCIATION WITH THE UPPER LOW AND
MOISTURE ASSOCD WITH A 1014 MB SFC LOW IN SRN IL. A SFC FRNTL
BNDRY WHICH WAS STNRY ACROSS THE CWA FOR THE PAST FEW DAYS IS NOW
ADVECTING NWD AS A WRM FRNT. AT 14Z...THE FRONT EXTENDED FROM THE
LOW EWD ACROSS SRN IND AND ALONG A LINE JUST SOUTH OF THE
INTERSTATE 70 CORRIDOR. THE CWA IS IN A RESPITE FROM CONVECTION AT
THE MOMENT...WITH SCTD COVERAGE ADVECTING NWD ACROSS ERN KY AND A
CLUSTER OF SHOWERS AND STORMS AHEAD OF THE SHT WV ALONG THE IL/IND
BORDER. TEMPS THIS MORNING RANGED FROM THE MID TO UPPER 70S ACROSS
THE CWA.
THIS AFTERNOON...THE WARM FRONT WILL CONTINUE TO ADVECT NWD INTO
NRN OHIO...WITH THE CWA IN THE WARM SECTOR THIS AFTN. IN THE SHORT
TERM...THE MODELS DO NOT SEEM TO BE ACCOUNTING FOR THE WARMER TDS IN
THE U60S TO L70S. THUS...THE FCST WEAK INSTBY APPEARS TO BE
UNDERDONE FOR THIS AFTN. THE 12Z ILN SOUNDING INDICATES LI OF
-6.8...PWAT OF 1.55...WITH A MODIFIED FCST CAPE OF APPROX 2500
J/KG. THIS MOIST ENVIRONMENT WOULD BE FAVORABLE FOR THE
DEVELOPMENT OF SCTD CONVECTION THIS AFTN...WITH A FEW OF THE
STORMS POSSIBLY BECOMING STRONG TO SEVERE. WITH THE FRNTL BNDRY
LIFTING NWD...THERE IS A LACK OF FORCING WITH WEAK FCST SHEAR ALSO
BEING A LIMITING FACTOR. WITH THE CWA REMAINING IN A FAIRLY WEAK
FLOW ALOFT...SOME LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
WITH DEVELOPMENT...WILL NEED TO MONITOR PRECIP FOR THE POSSIBILITY
OF LOCALIZED FLOODING. FORTUNATELY...ASIDE FROM PRECIP AROUND 2
INCHES ACROSS NRN DELAWARE COUNTY THIS MORNING...IT HAS BEEN
RELATIVELY DRY AND FFG IS FAIRLY HIGH.
FOR TEMPS THIS AFTN...WITH WAA AND SRLY FLOW BEHIND THE WRM
FRNT...ALONG WITH CLEARING...TEMPS WILL WARM UP NICELY INTO THE
MID TO UPPER 80S ACROSS THE TRI-STATE AND INTO THE MIAMI VALLEY.
OTHERWISE...CLOUD COVERAGE WILL LIMIT HIGHS TO THE LOWER 80S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
WITH UPPER LEVEL ENERGY CARVING OUT A LOW OVER THE WESTERN GREAT
LAKES TNGT...SFC WAVE TO TRACK THRU THE SRN GREAT LAKES WITH SWD
TRAILING COLD FRONT PUSHING THRU THE OHIO VALLEY. NUMERICAL MODEL
SOLN/S TRENDING SLOWER WITH THIS FRONTAL PASSAGE. WL TREND FCST MORE
IN LINE WITH SLOWER GFS/ECMWF SOLN/S. WL INCREASE THUNDERSTORM
POPS TO LKLY CATEGORY OVERNIGHT. HAVE TRENDED OVERNIGHT LOWS A LTL
ABOVE MAV GUID.
BASED ON SLOWER FRONTAL PASSAGE...THE FRONT WL NEARLY BISECT THE
FA AT 12Z SATURDAY. THEREFORE HAVE LINGERED CHC POPS SAT MORNING.
H5 LOW TO DRIFT ACRS THE GREAT LAKES SAT AND INTO ERN CANADA SUNDAY...
WITH SFC HIGH PRESSURE NOSING INTO THE LOWER OHIO VALLEY. LOW
LEVEL LAPSE RATES STEEPEN TO ALLOW AN INCREASE IN CLOUDS BUT HAVE
OPTED FOR A DRY AFTN ON SAT AND SUNDAY...ALTHOUGH A SHOWER IS NOT OUT
OF THE QUESTION MAINLY ACRS THE N CLOSER TO THE UPR LOW ON BOTH AFTN/S.
HAVE STAYED CLOSE TO MAV GUID FOR HIGHS SAT AND SUNDAY AND TRENDED
SAT NIGHTS LOWS TOWARD COOLER MAV.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH THE MIDDLE OF NEXT WEEK
RESULTING IN DRY CONDITIONS.
TEMPERATURES WILL BE BELOW NORMAL THROUGH THE PERIOD WITH THE
COOLEST READINGS ON MONDAY WHEN AN UPPER TROUGH WILL BE SWINGING
THROUGH THE GREAT LAKES.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A WARM FRONT HAS LIFTED NORTH OF THE TERMINALS WITH WINDS BECOMING
SRLY. SCTD CONVECTION WILL DEVELOP THIS AFTN ACROSS THE
TERMINALS. TEMPO GROUPS ARE FCST THIS AFTN FOR TSRA WITH IFR
VSBYS. DIURNAL CONVECTION WILL DIMINISH SOMEWHAT BEFORE A CLUSTER
OF SHOWERS AND THUNDERSTORMS MOVE INTO THE AREA OVERNIGHT. VCSH
WITH CB GROUPS IS FORECAST ACROSS THE TERMINALS AFTER 01Z. IN A
MOIST SRLY FLOW AHEAD OF A COLD FRONT...MVFR BR OR HZ WILL DEVELOP
OVERNIGHT ACROSS THE TERMINALS. THE COLD FRONT WILL CROSS THE
TERMINALS BY 12Z SAT...WITH CONVECTION DIMINISHING IN ITS WAKE SAT
MORNING. WITH THE PASSAGE OF THE FRONT A PD OF IFR CIGS AND VSBYS WILL
BE POSSIBLE DURING THE EARLY MORNING HRS ACROSS THE
TERMINALS...LIFTING TO MVFR DURING THE LATE MORNING HRS BEFORE CLOUD
COVERAGE DIMINISHES BEHIND THE FRONT.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...AR
NEAR TERM...WOODRUM
SHORT TERM...AR
LONG TERM...
AVIATION...WOODRUM
Hazardous weather outlook, Aug 28, 10:18 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1118 AM EDT FRI AUG 28 2009
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1118 AM EDT FRI AUG 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THIS
AFTERNOON. A FEW OF THE STORMS MAY BECOME STRONG WITH GUSTY WINDS
POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SLOW
MOVING STORMS THIS AFTERNOON AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WOODRUM
In the hours before
Special weather statement, Aug 28, 1:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
231 PM EDT FRI AUG 28 2009
OHZ065-281900-
FAIRFIELD OH-
231 PM EDT FRI AUG 28 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAIRFIELD COUNTY
THROUGH 300 PM EDT...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR THURSTON...MOVING EAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
LOCATIONS IMPACTED INCLUDE...
MILLERSPORT...PLEASANTVILLE AND FAIRFIELD BEACH.
IN ADDITION...WEST RUSHVILLE AND RUSHVILLE ARE NEAR THE PATH OF THIS
STORM.
HATZOS
Event by event
2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Fairfield
- When
- August 28, 1:35 PM EST to 1:40 PM EST
- Where
- Fairfield County, 1 mi NNE of Baltimore to 2 mi E of Thurston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.863, -82.593
Hail ranged in size from pennies to nickels.
Flash Flood, Franklin
- When
- August 28, 1:53 PM EST to 2:23 PM EST
- Where
- Franklin County, Grove City to 0.8 mi E of Grove City
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 39.880, -83.080
There were several reports of street flooding across Grove City with four water rescues also reported.
Hail, Hardin
- When
- August 28, 3:44 PM EST to 3:48 PM EST
- Where
- Hardin County, Dola
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -83.680
Thunderstorm Wind, Union
- When
- August 28, 4:30 PM EST to 4:33 PM EST
- Where
- Union County, 2.41 mi N of Byhalia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Post Office
- Coordinates
- 40.485, -83.448
Two trees were reported down on Cunningham-Arbela Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 28, 20091 death · 1 event
- Flooding in Iowa, August 28 to 31, 2009$500,000 · 2 events
- Flash Flooding and Damaging Winds in Georgia, August 28, 2009$45,000 · 7 events
- Hail and Damaging Winds in Ohio, August 28, 2009$30,000 · 1.75 in hail · 10 events
- Damaging Winds in Texas, August 28, 20092 injured · $7,000 · 56 kt wind · 2 events
- Flash Flooding in Maryland, August 28, 20092 events
- High Surf in Florida, August 28, 20092 events
- Lightning Strike and Heavy Rain in Texas, August 28, 2009$2,000 · 2 events
- Wildfire in Washington, August 28 to 30, 20091 event
- Damaging Wind in New Jersey, August 28, 200950 kt wind · 1 event
- Flash Flood in Pennsylvania, August 28, 20091 event
- Wildfire in Texas, August 28, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191966, 191969, 191967, 191968.